Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Pueblo, CO

June 29, 2017Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2017, 4:59 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 4:59 PM MDT (22:59 UTC)
Expired
Jun 29, 2017, 5:11 PM MDT
In force
12 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS55 KPUB 292259
SVRPUB
COC011-061-099-292345-
/O.NEW.KPUB.SV.W.0133.170629T2259Z-170629T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
459 PM MDT THU JUN 29 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...
  Southwestern Kiowa County in southeastern Colorado...
  Northeastern Bent County in southeastern Colorado...

* Until 545 PM MDT

* At 458 PM MDT, a severe thunderstorm was located 12 miles west of
  Sweetwater Reservoir, or 27 miles northwest of Lamar, moving
  southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Lamar, Wiley, Haswell, Neeoshe Reservoir, McClave, Sweetwater
  Reservoir, Hasty, Neegronda Reservoir, Queens Reservoir, John
  Martin Reservoir and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3844 10322 3853 10297 3830 10230 3788 10290
TIME...MOT...LOC 2258Z 317DEG 29KT 3834 10299 

HAIL...1.00IN
WIND...70MPH
 
$$

kam
1 follow-up statement
609 
WWUS55 KPUB 292311
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
511 PM MDT THU JUN 29 2017

COC011-061-099-292321-
/O.CAN.KPUB.SV.W.0133.000000T0000Z-170629T2345Z/
Prowers CO-Kiowa CO-Bent CO-
511 PM MDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS...
SOUTHWESTERN KIOWA AND NORTHEASTERN BENT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3844 10322 3853 10297 3830 10230 3788 10290
TIME...MOT...LOC 2309Z 317DEG 29KT 3826 10290 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:52 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 29, 3:52 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
352 PM MDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 349 PM MDT Thu Jun 29 2017

Currently...An isolated severe thunderstorm was nearing western
Kiowa county, with strong to severe thunderstorm(s) expected to
continue over the next few hours. Elsewhere, generally dry
conditions are anticipated with late afternoon temperatures
primarily in the 80s across the Plains. In addition, gusty winds
being noted over portions of the Continental Divide and the San
Luis Valley, allowing humidity values to meet critical values in
regards to fire weather.

Through this evening...models are in good agreement with regards to
severe thunderstorm potential through this evening.  Expect isolated
thunderstorms to continue over portions of Lincoln into Crowley
and Kiowa Counties into this evening. Hodographs favor right
splitting cells that should track southeast. CAPE and shear values
are favorable for rotating updrafts. This will help produce large
hail, likely to the size of golfballs. In addition, gusty winds
in excess of 60 mph are likely. There is a small tornado threat
through this evening. Initial development will have higher LCL
heights, but as cells move southeast they will encounter deeper
moisture and become better rooted in the boundary layer, which
will likely increase the tornado threat over Crowley and Kiowa
Counties.

Further south, not anticipating much in the way of convective
development.  There may be a few cells fire over the Eastern
Mountains which have a low probability of moving east into the I-25
corridor, but confidence is low in this occurring.

Out west, dry humidity values and gusty winds will continue to bring
high fire danger to the San Luis Valley, east into Fremont County
through this evening.

Tonight...westward moving outflow from the thunderstorms out east
will combine with a cold front dropping south from the north will
move across the Plains.  Expect thunderstorms out east to clear by
midnight.  As winds turn northeasterly across the Plains, with low
stratus developing through Friday morning.  With this stratus, there
may be areas of light rainfall, but coverage is not expected to
warrant much in the way of pops through Friday morning.

Friday...the next upper disturbance will pass across northern
Colorado into western Kansas through the day.  Cooler air behind the
cold front will bring much more stable conditions to the Plains
along with cooler afternoon highs.  Temperatures will reach into the
70s and 80s for highs.  Thunderstorms may be possible during the
afternoon hours, primarily over the Eastern Mountains, south into
the Raton Mesa where slightly better instability will be present.
This activity will move southeast into New Mexico through the late
afternoon hours.  The main threats will be nickel size hail and
outflow winds to near 50 mph. Mozley

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM MDT Thu Jun 29 2017

Will keep discussion relatively brief due to ongoing active
meteorological conditions.

Not many meteorological revisions required during the longer
term with main longer term meteorological issues being pops,
thunderstorm intensity and temperatures.

It still appears that near to above seasonal temperatures in
combination with generally low-grade pops(although isolated
strong to possibly severe storms will be possible at times)
will be noted during the longer term.

Latest PV analysis, computer simulations and forecast model
soundings suggest that the northwesterly to zonal upper flow
from Friday evening into the weekend will transition to a upper
ridging pattern from later in the weekend into next Thursday.

In addition, varying degrees of southeastern Colorado surface
lee-side troughing is anticipated from Friday evening into
Thursday.

As touched upon earlier, near to above seasonal early July
temperatures are anticipated during the longer term with warmest
temperatures anticipated from late weekend into next Thursday with
maximum temperatures climbing into the 90s over many eastern
locations during this time-frame(including Independence Day).

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 349 PM MDT Thu Jun 29 2017

KALS...VFR conditions through the next 24 hours. Westerly winds
gusting to near 25 kts are expected through the early evening hours.

KCOS...A cold front will drop south into KCOS by this evening
with a northeasterly wind shift. This will likely lead to lowered
CIGS to near 2-4kft by Friday morning. Clearing conditions to VFR
are expected by Friday afternoon.

KPUB...Expect all thunderstorm activity to remain north of the
terminal through this evening. A cold front will arrive this
evening with northeasterly winds likely gusting in excess of 25
kts. Easterly flow later tonight will lead to lowered CIGS to near
4 kft through Friday morning. Expect clearing conditions into
Friday afternoon. Mozley &&

.PUB WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 8 PM MDT this evening for COZ222>224.

&&
Hazardous weather outlook, Jun 29, 11:27 AM MDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Thu Jun 29 2017

COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Thu Jun 29 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are likely this afternoon and into this
evening across the plains. Severe thunderstorms will be capable of
hail up to the size of golfballs and wind gusts to 70 mph. The
best chance of severe thunderstorms this afternoon will generally
be north a Fountain to Lamar line. An isolated tornado will also
be possible as the storms track to the east through this evening,
generally north of a La Junta to Lamar line.

Meteorological conditions for extreme fire behavior will occur
across the southwest mountains, the San Luis Valley and Fremont
county.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible across
the area Friday through Wednesday. Most storms will be in the
afternoon and evening hours, with the main threats being
lightning and wind gusts up to 50 mph. Small hail and locally
heavy rainfall may also accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible after 2 pm generally north of a Fountain to Lamar line.

88/88

In the hours before

Special weather statement, Jun 29, 1:01 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
101 PM MDT THU JUN 29 2017

COZ084-291945-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
101 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 23 miles northeast of Colorado Springs, moving east at 5
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 10412 3900 10460 3913 10461 3913 10415
TIME...MOT...LOC 1901Z 250DEG 6KT 3907 10452

kam
Local storm report, Jun 29, 1:46 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             CALHAN                  39.04N 104.30W
06/29/2017  E1.00 INCH       EL PASO            CO   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 29, 4:36 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
436 PM MDT THU JUN 29 2017

COZ084-085-292315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
436 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 28 miles northeast of Colorado Springs, moving southeast
at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Calhan, Yoder, Ellicott and Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3900 10405 3872 10406 3882 10438 3893 10447
      3909 10437
TIME...MOT...LOC 2235Z 294DEG 32KT 3900 10432

ep
Local storm report, Jun 29, 4:57 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
457 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             HASWELL                 38.45N 103.17W
06/29/2017  M0.88 INCH       KIOWA              CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:49 PM MDTSpecial Weather StatementPUBElbert41 min
Jun 29, 1:01 PM MDTSpecial Weather StatementPUBEl Paso44 min
Jun 29, 1:13 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 29, 1:36 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Jun 29, 2:16 PM MDTSevere Thunderstorm WarningPUBEl Paso13 min
Jun 29, 3:29 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 29, 3:57 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa63 min
Jun 29, 4:25 PM MDTTornado WarningPUBBent, Kiowa25 min
Jun 29, 4:36 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jun 29, 5:02 PM MDTSevere Thunderstorm WarningPUBEl Paso17 min
Jun 29, 5:27 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 29, 5:37 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers38 min
Jun 29, 5:57 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.